Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS Paducah, KY

March 15, 2012Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 15, 2012, 10:44 AM CDT for Stoddard County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 10:44 AM CDT (15:44 UTC)
Expired
Mar 15, 2012, 11:06 AM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 99 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS53 KPAH 151544
SVRPAH
MOC207-151615-
/O.NEW.KPAH.SV.W.0073.120315T1544Z-120315T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1115 AM CDT.

* AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF BLOOMFIELD...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  BELL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3703 9002 3713 8982 3697 8971 3696 8972
      3695 9001
TIME...MOT...LOC 1543Z 246DEG 20KT 3699 8997
WIND...HAIL 60MPH 1.50IN

$$
1 follow-up statement
873 
WWUS53 KPAH 151606
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 AM CDT THU MAR 15 2012

MOC207-151615-
/O.CAN.KPAH.SV.W.0073.000000T0000Z-120315T1615Z/
STODDARD MO-
1106 AM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STODDARD COUNTY
IN SOUTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY 
RAIN OVER THE AREA FOR THE NEXT HOUR.

LAT...LON 3703 9002 3713 8982 3697 8971 3696 8972
      3695 9001
TIME...MOT...LOC 1605Z 246DEG 20KT 3704 8983

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 10:16 AM CDT, 28 minutes earlier.

Area forecast discussion, Mar 15, 10:16 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1016 AM CDT THU MAR 15 2012

.UPDATE...
ISSUED AT 1016 AM CDT THU MAR 15 2012

UPDATED THE PUBLIC GRIDS AND RELATED PRODUCTS TO CATCH UP TO
LATEST RADAR TRENDS AND THEN SPREAD THE CONVECTION EASTWARD
THROUGH THE DAY. LOOKS LIKE MOST AREAS WILL GET WET AT SOME POINT
TODAY.

THERE IS A SOME LIFT ASSOCIATED WITH A WEAK MID/UPPER DISTURBANCE
MOVING THROUGH THE REGION...BUT FEEL THAT SEVERE POTENTIAL WILL
STILL BE TIED TO THE AMOUNT OF HEATING THAT DEVELOPS AHEAD OF THE
MAIN AREA OF STORMS. THAT SAID WOULD EXPECT BETTER CHANCES OF SOME
ISOLATED LARGE HAIL AND DAMAGING WINDS OVER WEST KENTUCKY AND THE
EVANSVILLE TRI STATE THIS AFTERNOON. STORMS WILL STILL BE PULSY IN
NATURE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 331 AM CDT THU MAR 15 2012

THE SHORT TERM WILL BE DICTATED BY A SERIES OF SHORT WAVES ALOFT
MOVING ACROSS THE REGION FROM TIME TO TIME WITHIN NEARLY ZONAL
FLOW.

ONE SUCH PIECE OF ENERGY WILL MOVE INTO THE REGION TODAY. SURFACE
BASED INSTABILITIES ARE CURRENTLY IN THE -2 TO -4 RANGE OVER MUCH
OF THE REGION. IT WILL LIKELY BECOME EVEN MORE UNSTABLE OVER MOST
AREAS THIS MORNING BEFORE THE SHORT WAVE COMES THROUGH. 0 TO 6 KM
BULK SHEAR EXPECTED TO REMAIN RELATIVELY LOW IN THE 25 TO 35 KT
RANGE...BUT THIS WILL STILL BE STRONG ENOUGH TO SUPPORT MULTICELL
STORM FORMATION TODAY. ACTIVITY MAY START OVER E MO IN THE
MORNING...THEN PROGRESS EAST AS THE DAY GOES ON.

ADDITIONAL WEAK DISTURBANCES WILL TRACK EAST ACROSS THE REGION
FRIDAY AND SAT...THO TIMING AND EXACT PATHS ARE A BIT LESS
CERTAIN.. THEREFORE...WILL KEEP SHOWER/THUNDERSTORM CHANCES IN THE
CHC RANGE.

NEAR RECORD HIGH TEMPERATURES ARE LIKELY TO CONTINUE THROUGH
SATURDAY...WITH NO COLD FRONTS IN SIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 331 AM CDT THU
MAR 15 2012

ON SUNDAY...THE UPPER RIDGE TRIES TO RE-ESTABLISH ITSELF OVER THE
AREA BUT RIPPLES OF ENERGY ARE PROGGED TO TOP THE RIDGE...SO WILL
MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND STORMS. MEANWHILE...A LARGE
TROF WILL CONTINUE COMING ASHORE ON THE WEST COAST AND DEEPEN AS IT
DOES. THE UPPER RIDGE WILL AMPLIFY OVER OUR AREA AND THEN SHIFT
EAST...AS THE WEST COAST TROF MOVES INTO THE ROCKIES. THE WARM
WEATHER WILL CONTINUE HOWEVER...WITH HIGHS AROUND 80. ASIDE FROM AN
ISOLATED SHOWER OR STORM...WILL CONTINUE TO LEAVE MONDAY DRY FOR NOW.

WE WILL THEN TURN OUR ATTENTION TO WHAT HAPPENS WITH THIS TROF IN
THE ROCKIES. THE GFS/GEM/ECMWF ALL TRY AND CLOSE OFF A MID/UPPER LEVEL
LOW SOMEWHERE OVER SOUTHEAST COLORADO OR THE PANHANDLE OF TEXAS.
MOST OF THE PRECIPITATION GENERATED AHEAD OF THIS SYSTEM APPEARS TO
STAY TO OUR WEST ON MONDAY NIGHT AND TUESDAY. THEREFORE...WE SHOULD
CONTINUE TO STAY VERY WARM WITH TEMPS AROUND 80 DEGREES CONTINUING.

THE 12Z ECMWF TAKES THE UPPER LOW AND SLOWLY MOVES IT INTO THE SOUTH
CENTRAL PLAINS DURING THE MIDDLE OF THE WEEK BUT KEEPS PRECIPITATION
TO OUR WEST UNTIL WEDNESDAY NIGHT. HOWEVER THE 00Z ECMWF IS FASTER
AND IS MORE PROGRESSIVE WITH THE UPPER TROUGH AND BRINGS IT INTO THE
CENTRAL PLAINS AS EARLY AS TUESDAY NIGHT...AND SPREADS RAIN INTO THE
AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS AN UPPER LOW FORMS
OVER ARKANSAS...AND THEN SITS AND SPINS OVER OUR AREA FOR THE REST
OF THE WEEK AND INTO THE WEEKEND.

THE GFS IS NOT AS FAST WITH THE PROGRESSION OF THE UPPER SYSTEM AND
SHOWS THE UPPER LOW DIVING INTO THE HEART OF TEXAS BY 12Z WED.
HOWEVER...LIKE THE ECMWF...IT SHOWS PRECIPITATION SPREADING INTO
WESTERN PARTS OF THE AREA BY LATE TUESDAY NIGHT AND INTO
WEDNESDAY/WEDNESDAY NIGHT...AS THE LOW MEANDERS IN AND AROUND THE
ARKLATEX REGION AND BECOMES ALL WOUND UP. THE GFS ENSEMBLES SHOW A
MUCH SLOWER APPROACH AND WEAKER SYSTEM AND WOULD KEEP PRECIP OUT OF
THE AREA UNTIL PROBABLY THURSDAY. USUALLY THESE TYPE OF CLOSED LOW
SYSTEMS HAVE A MIND OF THEIR OWN AND MODELS HAVE A DIFFICULT TIME
PLACING THEM. THEREFORE...WILL SHOW A GRADUAL INCREASE IN POPS FROM
WEST TO EAST STARTING TUESDAY NIGHT AND GOING THROUGH WEDNESDAY
NIGHT...BUT KEEP CHANCES LOW FOR NOW. TEMPERATURES WILL LIKELY BE
MUTED BY CLOUDS/PRECIP ON WEDNESDAY.

&&

.AVIATION...
TSRA CHANCES WILL INCREASE ON TODAY AS THE ATMOSPHERE WARMS UP...SO
WILL CONTINUE WITH THE MENTION OF CB/VCTS SINCE IT IS VERY UNCERTAIN
WHERE AND WHEN THE CONVECTION MAY IMPACT A TAF SITE. AS ORGANIZED
STORMS DEVELOP...AMMENDMENTS WILL NEED TO BE MADE. EXPECTCONVECTION
TO DISSIPATE AROUND SUNSET. WINDS WILL CONTINUE OUT OF THE SOUTH
SOUTHWEST AT 10 TO 15 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM....CW
AVIATION.....CW
Hazardous weather outlook, Mar 15, 5:00 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAR 15 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE REGION HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER WITH SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
QUARTER SIZED HAIL OR LARGER...ALONG WITH DAMAGING WIND GUSTS...
WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO
THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG
TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT
OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY
RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 15, 10:12 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             JACKSON                 37.38N 89.65W
03/15/2012  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.